Alert archive / Kansas / Areal Flood Warnings in 2014

Areal Flood Warning 13, NWS Dodge City, KS

June 28, 2014Grant County, Haskell County, Kansas

NWS Dodge City, KS issued this areal flood warning at Jun 28, 2014, 4:37 AM CDT for Grant County, Haskell County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2014, 4:37 AM CDT (09:37 UTC)
Expired
Jun 28, 2014, 4:30 PM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Grant County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2653 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WGUS43 KDDC 280937
FLWDDC

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
437 AM CDT SAT JUN 28 2014

KSC067-081-282130-
/O.NEW.KDDC.FA.W.0013.140628T0937Z-140628T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HASKELL KS-GRANT KS-
437 AM CDT SAT JUN 28 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WARNING FOR SMALL STREAMS IN...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST KANSAS...
  THIS INCLUDES THE CITY OF ULYSSES...
  NORTHERN HASKELL COUNTY IN SOUTHWEST KANSAS...

* UNTIL 430 PM CDT SATURDAY

* AT 434 AM CDT LAW ENFORCEMENT REPORTED FLOODING IN NUMEROUS FIELDS 
AND DITCHES  AROUND THE AREA WITH PONDING OF WATER ON AREA ROADS. 
DOPPLER RADAR ESTIMATED 2 TO 3 INCHES OF RAINFALL ACROSS THE AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IS POSSIBLE IN THE 
WARNED AREA.

&&

LAT...LON 3773 10139 3774 10110 3774 10069 3760 10072
      3757 10140

$$

RUSSELL
1 follow-up statement
920 
WGUS83 KDDC 281054
FLSDDC

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 AM CDT SAT JUN 28 2014

KSC067-081-282130-
/O.CON.KDDC.FA.W.0013.000000T0000Z-140628T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HASKELL KS-GRANT KS-
554 AM CDT SAT JUN 28 2014

...THE FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT SATURDAY FOR
SMALL STREAMS IN NORTHEASTERN GRANT AND NORTHERN HASKELL COUNTIES...

AT 553 AM CDT EMERGENCY MANAGEMENT REPORTED WATER OVER V ROAD AND 
ROAD 5. 

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3773 10139 3774 10110 3774 10069 3760 10072
      3757 10140

$$

RUSSELL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 28, 4:15 AM CDT, 22 minutes earlier.

Area forecast discussion, Jun 28, 4:15 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
415 AM CDT Sat Jun 28 2014

...Updated synopsis, short and long term discussions...

.SYNOPSIS...
ISSUED AT 413 AM CDT SAT JUN 28 2014

The 00z upper air analysis showed a 90 knot 250 millibar jet
extending from Oregon into northeast New Mexico. Broad upper level
troughing was in place from the Pacific Northwest into the central
and southern High Plains. A shortwave trough was moving across
eastern Colorado and New Mexico. Widespread thunderstorm activity
was slowly propagating southeast over central and southwest Kansas
early this morning. This activity was pushing an outflow boundary
south across southwest Kansas. Moist southerly low level flow was
riding up over the boundary and helping sustain the thunderstorm
complex.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 413 AM CDT SAT JUN 28 2014

Latest radar trends show the thunderstorm complex starting to weaken
somewhat. RAP 850 wind analysis has indicated a low level jet from
the Texas panhandle extending up into far southwest Kansas which has
been helping sustain the overnight convection. Latest progs show the
low level jet veering through the remainder of the early morning
hours which should help usher the complex eastward into central
Kansas. Will keep some high chance pops going over central Kansas
through the morning hours but the precipitation should come to an
end as the mid level shortwave moves east of the region. The models
continue to keep the low level boundary lingering in south central
Kansas later this afternoon. There could be some additional
thunderstorm development later this afternoon/early evening along
the boundary if it does get hung up in that area but with the upper
level dynamics shifting off to the east, any thunderstorm activity
should diminish fairly early this evening with the remainder of the
night staying dry.

.LONG TERM...(Sunday through Friday)
ISSUED AT 413 AM CDT SAT JUN 28 2014

Upper level westerly flow lifts into the northern part of the
country on Sunday. The westerly flow will result in a surface low
pressure trough in the lee of the Rockies. A weak fast moving
shortwave trough will push east through the northern plains. This
could bring a few showers and thunderstorms to the area around I-70
during the afternoon and evening.

A cold front will push south across western Kansas Monday afternoon
and night as a strong shortwave moves through the northern Plains.
Low level moisture will continue to stream northward into the
central Plains and impinge on the front, bringing another round of
thunderstorms to much of southwest Kansas. With saturated soil
conditions from tonight's and previous days rains, flood and/or
flash flood headlines may be necessary.

The models show the front moving far enough south to bring a break
in rainfall across Southwest Kansas by Tuesday night into Wednesday.
Later in the week, upper level ridging will build from the western
states into the central part of the country. We should see a trend
toward somewhat warmer temperatures along with continued small
chances for thunderstorms through Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 102 AM CDT SAT JUN 28 2014

Clusters of thunderstorms will track east across central and
southwest Kansas through the early morning hours. Expect variable
and gusty winds along with MVFR visibilities in moderate to heavy
rain at the TAF sites as the storms move through. Conditions will
be improving across the area after 10z as the area of storms moves
east. There could be some MVFR visibility reductions in mist
around sunrise. While some uncertainty exists on areal coverage
and location, there could be additional thunderstorms developing
after 21z at Hays and Dodge City.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  66  94  72 /  20  20  10  10
GCK  88  65  95  70 /  10  10  10  10
EHA  92  62 100  70 /  10   0  10  10
LBL  91  66  98  73 /  10  10  10  10
HYS  86  66  94  71 /  50  10  20  20
P28  87  69  93  75 /  50  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Jun 27, 4:44 PM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT FRI JUN 27 2014

KSZ030-031-043>046-061>066-074>081-084>090-282145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 PM CDT FRI JUN 27 2014 /344 PM MDT FRI JUN 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS, WITH LARGE HAIL UP TO GOLF BALL
SIZE, DAMAGING WINDS OVER 60 MPH, VERY HEAVY RAINFALL, FREQUENT
LIGHTNING, ALONG WITH ISOLATED TORNADOES, WILL BEGIN TO DEVELOP
ALONG A DRYLINE OVER FAR WESTERN KANSAS BY 5 TO 6 PM CDT. THEY
WILL THEN MOVE EAST TO NEAR A SCOTT CITY TO GARDEN CITY AND A
LIBERAL LINE BY AROUND 7 TO 9 PM CDT, THEN TO NEAR WAKEENEY, DODGE
CITY, AND ASHLAND BY AROUND 8 TO 10 PM CDT. A TORNADO WATCH IS IN EFFECT
UNTIL 10 PM CDT.

MORE SEVERE THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT LATER
TONIGHT, FARTHER EAST INTO THE HAYS AREA AND DOWN TO MEDICINE
LODGE, AND THE TORNADO THREAT WILL BE NOT AS GREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AFTERNOON WITH A HAIL
THREAT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AGAIN IN THE MONDAY
NIGHT THROUGH THURSDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Jun 28, 2:14 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
214 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      NESS CITY               38.45N 99.91W
06/28/2014                   NESS               KS   LAW ENFORCEMENT

            FLOODING THOUGH THE CITY. ONE PERSON WAS IN A STALLED
            VEHICLE DUE TO STREET FLOODING.

&&

MRUSSELL
Local storm report, Jun 28, 2:31 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
231 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      GARDEN CITY             37.98N 100.86W
06/28/2014                   FINNEY             KS   LAW ENFORCEMENT

            CARS WERE UNDERWATER AND WATER WAS FLOODING BUSINESSES.

&&

JFINCH
Local storm report, Jun 28, 2:36 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
236 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      GARDEN CITY             37.98N 100.86W
06/28/2014                   FINNEY             KS   LAW ENFORCEMENT

            STREET FLOODING OVER MUCH OF THE TOWN. WATER ENTERING
            CARS AND FLOODING SOME BUSINESSES.

&&

MRUSSELL
Special weather statement, Jun 28, 2:51 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
251 AM CDT SAT JUN 28 2014

KSZ062-063-075-076-280830-
FINNEY-GRANT-HASKELL-KEARNY-
251 AM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT...NORTHWESTERN
HASKELL...SOUTHEASTERN KEARNY AND SOUTHWESTERN FINNEY COUNTIES...

AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF ULYSSES...MOVING NORTHEAST AT
30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3803 10109 3802 10076 3779 10074 3753 10142
      3771 10152
TIME...MOT...LOC 0751Z 237DEG 24KT 3773 10129

FINCH
Local storm report, Jun 28, 4:13 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     FLASH FLOOD      5 N CHARLESTON          37.94N 100.57W
06/28/2014                   GRAY               KS   LAW ENFORCEMENT

            NUMEROUS ROADS UNDER RUNNING WATER AND WIDESPREAD
            AGRICULTURAL FLOODING AROUND THE NORTHERN SECTIONS OF THE
            COUNTY.

&&

MRUSSELL
Local storm report, Jun 28, 4:14 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     FLASH FLOOD      5 N CHARLESTON          37.94N 100.57W
06/28/2014                   GRAY               KS   LAW ENFORCEMENT

&&

MRUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:43 PM CDTSpecial Weather StatementDDCScott47 min
Jun 27, 9:51 PM CDTSevere Thunderstorm WarningDDCScott39 min
Jun 27, 10:29 PM CDTSevere Thunderstorm WarningDDCLane, Scott61 min
Jun 27, 10:42 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell46 min
Jun 27, 10:57 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny63 min
Jun 27, 11:17 PM CDTSpecial Weather StatementDDCGrant43 min
Jun 27, 11:25 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott65 min
Jun 27, 11:40 PM CDTAreal Flood WarningDDCLane, Scott12 hr
Jun 27, 11:46 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Stanton59 min
Jun 28, 12:06 AM CDTSpecial Weather StatementDDCGray39 min
Jun 28, 12:21 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman54 min
Jun 28, 12:34 AM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Scott43 min
Jun 28, 1:03 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane57 min
Jun 28, 1:27 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness63 min
Jun 28, 1:35 AM CDTFlash Flood WarningDDCNess, Trego3 hr
Jun 28, 2:18 AM CDTFlash Flood WarningDDCFinney, Gray, Kearny3 hr
Jun 28, 2:51 AM CDTSpecial Weather StatementDDCKearny39 min
Jun 28, 4:04 AM CDTFlash Flood WarningDDCFinney, Gray, Hodgeman3 hr
Jun 28, 4:23 AM CDTAreal Flood WarningDDCEllis, Ness, Rush, Trego12 hr
Jun 28, 5:32 AM CDTAreal Flood WarningDDCFinney, Gray, Kearny12 hr
Jun 28, 3:46 PM CDTAreal Flood WarningDDCGrant8 hr
Jun 28, 3:48 PM CDTAreal Flood WarningDDCFinney, Gray8 hr

Nearby

Areal Flood Warnings in Kansas, 2014Every areal flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.